Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Hey Doc G or anyone else!!
avatar
jselleck posted:
I've been on Lithium for the past four or five years. My dose have varied over that time but currently I take 450 mg once a day. The past month I've noticed that I've had problems with my balance, not even being able to walk a straight line at times. Also I've had blurry vision at times, even having to go so far as to wear an eye patch so I can see clearly. My doctor tested my blood levels about the same time, and every thing was normal or at least that's what he told me. I've started a new gout medicine and thought that was the cause, and my general doc took me off at and waited two weeks to put me on another and I had the same symptoms again, Any thoughts???

JSelleck
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear JSelleck,

If lithium were too high (450 mg is a fairly low dose), the signs of toxicity can include tremor, nausea, abdominal cramps, diarrhea, confusion, and unsteadiness when walking. If your lithium dose and blood level are not high (and assuming your kidney function is normal) then lithium is not the likely explanation for the problems you're having. It may be worth asking your general doctor if he thinks it would be worthwhile to see a neurologist to get a more thorough neurological evaluation.

Dr. G.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

NSAIDS and lithiumExpert
Nonsteroidal anti-inflammatory drugs (eg, Motrin/ibuprofen, Advil, Naprosyn) raise lithium levels by about 20%. We often therefore say ... More
Was this Helpful?
69 of 92 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.